Armour Thyroid

Discussion in 'Open Topic (General)' started by nadine, May 31, 2011.

  1. nadine

    nadine New Member

    Hi everyone, I am new to the site and am hoping that someone can help me understand what is going on with my hair. I have been losing my hair for over 7 years. 2 months ago when I was prescribed 30 mg of Armour Thyroid eventhough my TSH was in the normal range (4.7). I had many symptoms of hypothyroid but up until now, the doctors wouldn't treat me as hypothyroid because I was still in the "normal" range. I felt better physically almost immediately. However, after 3 weeks on Armour Thyroid I began to experience extreme hair shedding. 300 to 500 hairs a day. My hair has been falling out in clumps and falls out continuously all day. I switched to 15 mgs last week but the shedding continues. It is frightening. Has anyone else had this happen? Should I stay on the Armour and hope my hairloss slows down or get off the Armour immediately? I am so depressed.
  2. ForeverBlue

    ForeverBlue New Member

    Hi,

    The same thing happened to me on Armour. My doctors told me it would get better, and it actually kept getting worse. After about a year and a half on it, and having lost most of my hair, i stopped taking it. My hair has never grown back. I have to wear a wig now. Don't want to scare you, but that was my experience. Doesn't mean it will happen to you, but Thyroid medication can do that. I never found one that would help my hair, and i tried 6 different ones. Now i have to live the rest of mt life with no hair. It has devastated me beyond belief. I never leave my house.

    Whether you should continue taking it is a tough decision. I can only tell you i wish i would have stopped taking it sooner, but everybody told me things would get better, so i waited. I did learn that the longer hair loss occurs, the harder it is to stop it, so getting it under control as soon as possible is important. Whatever you decide to do, i hope things get better for you soon.

    Take care.
  3. nadine

    nadine New Member

    Thank you

    Dear Foreverblue,

    Thank you for being so honest. You confirmed my fears. Since I have been dealing with hairloss for 7 years now since I did 2 rounds of IVF treatment, I am very skeptical when doctors tell me to stay on a drug and my hairloss will get better. I have already been mislead numerous times and my hairloss continued and didn't grow back. The shedding I am experiencing on Armour is so excessive that I will be bald by the end of the summer if I stay on it. So, I will stop it immediately and I do not expect any of what has fallen out to grow back. I just pray the shedding does slow down and that I haven't opened another can of worms with this Armour treatment.

    I can feel your pain because I live with the fear and dread of going bald everyday. I have less than half of my hair now and have stopped doing alot of things I used to enjoy because I am so self conscious about how my hair and I look. I have a 7 yr old and 6 mo old and I feel bad everyday that I am
    not the cool Mom I thought I'd be. I am sad most days because of my hairloss, although I try not to show it in front of my girls.

    Foreverblue, I hope you are able to find some peace and find a way to live your life to its fullest. I am sure that you are like me and you would still love your friends if they were bald. Lets try not to be so hard on ourselves.
  4. Lise

    Lise Member

    Hi,

    I have never taken the drug you are on, and my problem is AGA and not a thyroid problem, however I just wanted to write to say something just in case it applies to you. I hope I am not giving you bad advice, but it is my understanding that they hair cycle works in such a way that you would not see any effect on your hair from your meds for at least 2 months.

    The hair enters the telogen cycle where the folicle stops producing hair, but the hair doesn't acutally fall out for about 2-4 months (depending on each person's individual cycle). Basically what you are losing today you actually lost 2-4 months ago, it just stayed on your head long after the folicle stopped producing the hair. My understanding is that the EARLIEST that you would see the affect of a med is at the 2 month mark, not the 3 week mark.

    I'm not giving you advice on whether to stay on the drug or not, but perhaps do a bit of research before you stop. Your shed my have nothing to do with your med, and if you were to stay on it longer it might benefit you.

    I wish you the best.

    Lise
  5. kdwmw

    kdwmw New Member

    I agree w/ Lise, my drs. have all said 4 months for an effect on hair. So, it doesn't seem logical that the Armour is the problem. I have been on Armour for almost 3 yrs. Like you, my hypo thyroid symptoms disappeared almost immediately. My hair, unfortunately, still cycles thru. horrible sheds. I do have periods of relief when my hair stops the shed and fills in a bit-never enough. Then back to the shed. Right now I'm in a good place emotionally even though I'm in the midst of shedding like crazy. I've really tried everything there is to try and I guess I'm just stuck w/ this. Try not to let this get in the way of the good life you deserve.
  6. sister1

    sister1 New Member

    Those are words to live by. I don't understand how you can have hair one day and then suddenly you find yourself without it. I try to be the master of it....but some days it really gets me.
  7. Hopefulblonde1

    Hopefulblonde1 New Member

    Hi - I completely understand about your hairloss. I've been on Synthroid since 1997 and in the last few years my hair has fallen out like crazy. Today, (in about an hour) I'm going to the doctor to change to Armour to see if it will help. Maybe the organic thyroid medication will be better? I also started taking EPO (Evening Primrose Oil) and Saw Palmentto. I also take B vitamins, Salmon Oil and iron, calcium and a whole wack of vitamins and supplements trying to stop this hairloss. It's consuming my mind and I'm feeling so depressed about it. I just want to stop the hairloss, or slow it down. I also use Rogaine. That helped for a bit....until my doctor upped my Synthroid dosage..and then..,BAM....my hair fell out in clumps. It was like I was on chemotherapy. I've actually got a baggy full of my hair and I'm taking it to the doctor to show him. Surely SOMETHING can be done. I'm only 44 years old and used to have long blond hair and felt good about myself. Now I'm so self-concious and always worried about it. I'm hoping for some answers, improvement, and confidence again. Thanks for being here......
  8. Cassy

    Cassy Member

    Hopeful
    I have been on Synthroid for 15 years now. My hair has gotten worse although I am also fighting AGA. I have wondered if Armour would be better. Please let me know how it goes with you.
  9. Hopefulblonde1

    Hopefulblonde1 New Member

    Hi Cassy.....yes I will keep you all posted about how my body reacts to the new Armour. I'm really lucky to have a doctor that listens. I brought the baggy of hair and showed him and he was shocked. He said I could try the Armour right away and wrote the Px then and there. I just picked it up and will start taking it tomorrow. I also use Rogaine (the no name brand) and EPO......the big thing I keep hearing is to be patient. Don't lose hope. Forgive my ignorance....but what is AGA?
  10. sister1

    sister1 New Member

    Armour

    Hello,

    I am anxious to hear about your results with Armour. It is a bit more complicated as you can not take the iron or the calcium within a 4 hour window and I also read that coffee decreases the absorption. My hair continues to thin. I believe that I am also battling a diffuse AA. My hair pull was rather inconclusive. Like the other girls have mentioned the hair has periods of recovery but not enough to really get a good growth. I opted for a beautiful wig. I have had rave reviews. It has really helped. I believe the guys have even noticed; which is kind of fun! I have heard that some girls have good results with a gluten free diet when it comes to the hair loss. I have not been able to get the 6 months of being gluten free under my belt though.

    Take care!
    Sister1
  11. sugabutt

    sugabutt New Member

    I too had been on armour for years, then stopped for a few years, then went back on it. I noticed that my hair loss increased after going on it. I think it was a few months though before it started. My doc said that I was in the normal range too. So I quit taking it, but its only been about a month or two, but my hair is still coming out. I'm hoping that it will stop soon. You should check out stopthethyroidmadness.com for a lot of good info on natural thyroid.
    I did notice that you said you have a 6 month old...could it be related to the baby? They say you tend to lose a lot of hair after having a baby.
  12. Annie2012

    Annie2012 Member

    I've considered switching to Armour as well...

    :confused:
    I've been on Synthroid for seven years too...also losing a lot of hair. Wondering if Armour would be good to switch to but I'm afraid it could make things worse. My dr. is VERY against Armour (he's an Endocronologist). I'd love to know what your dr. did and if you switched or not and how you feel now. Thx!
  13. Cassy

    Cassy Member

    annie
    I am also still on synthroid. My endo is also against armour. He says your body can put out antibodys against it because it is from pig organs.